Alert archive / Georgia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 133, NWS Atlanta, GA

June 25, 2016Sumter County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 25, 2016, 3:15 PM EDT for Sumter County, Georgia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2016, 3:15 PM EDT (19:15 UTC)
Expired
Jun 25, 2016, 4:00 PM EDT
In force
45 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sumter County, GA

The radar

The Robins AFB radar (KJGX), 95 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2016-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 706 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2016-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
706 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1438 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

891 
WUUS52 KFFC 251915
SVRFFC
GAC261-252000-
/O.NEW.KFFC.SV.W.0133.160625T1915Z-160625T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
315 PM EDT SAT JUN 25 2016

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SUMTER COUNTY IN WEST CENTRAL GEORGIA...

* UNTIL 400 PM EDT

* AT 315 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  ANDERSONVILLE...OR 7 MILES NORTHEAST OF AMERICUS...MOVING SOUTHEAST
  AT 5 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  AMERICUS...LESLIE...ANDERSONVILLE...DE
  SOTO...DESOTO...COBB...LAMAR...NEW ERA...METHVINS...HUNTINGTON AND
  PENNINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

IF YOU SEE WIND DAMAGE...HAIL OR FLOODING...WAIT UNTIL THE STORM HAS
PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8
6 6 7 6 3 4 4 6 6 OR TWEET US YOUR REPORT AT NWSATLANTA.

&&

LAT...LON 3192 8417 3215 8426 3216 8423 3216 8418
      3218 8418 3220 8414 3219 8413 3219 8409
      3217 8403 3215 8403 3209 8398 3207 8399
      3202 8395 3199 8395 3193 8392 3191 8392
TIME...MOT...LOC 1915Z 332DEG 6KT 3213 8413 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
478 
WWUS52 KFFC 251953
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
353 PM EDT SAT JUN 25 2016

GAC261-252002-
/O.EXP.KFFC.SV.W.0133.000000T0000Z-160625T2000Z/
SUMTER GA-
353 PM EDT SAT JUN 25 2016

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SUMTER COUNTY WILL
EXPIRE AT 400 PM EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

REMEMBER...A SEVERE THUNDERSTORM WARNING STILL REMAINS IN EFFECT FOR
WESTERN PORTIONS OF SUMTER COUNTY. ADDITIONALLY...STORMS CONTINUE IN
THE AREA. REMAIN ALERT TO WARNINGS AND ADVISORIES THROUGH THE
AFTERNOON.

LAT...LON 3192 8417 3215 8426 3216 8423 3216 8418
      3218 8418 3220 8414 3219 8413 3219 8409
      3217 8403 3215 8403 3209 8398 3207 8399
      3202 8395 3199 8395 3193 8392 3191 8392
TIME...MOT...LOC 1951Z 332DEG 6KT 3213 8413 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:42 PM EDT, 33 minutes earlier.

Area forecast discussion, Jun 25, 2:42 PM EDT, 33 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
242 PM EDT SAT JUN 25 2016

.SHORT TERM /Tonight through Sunday Night/...
Latest surface analysis shows a weak frontal boundary still
lingering near a La Grange to Macon to Swainsboro line... with areas
along and south of this line having the greater chances to see some
isolated to scattered afternoon and evening convection. Thinking the
greater isolated severe storm threat will be generally along and
south of a Columbus to Vidalia line where the greater forcing and
instability is expected to be pooled. This is also close to what is
indicated in SPC's latest day one outlook.

Otherwise... convection should greatly diminish by mid to late
evening with loss of daytime heating. Models show good agreement
with a cool wedge of high pressure nosing down from the northeast
late tonight. This should spread abundant low cloudiness over much
of the area by daybreak Sunday. These morning clouds should burn off
by Sunday afternoon... allowing most areas to climb into the upper
80s to mid 90s... but do expect to see slightly cooler highs on
Sunday due to clouds and easterly winds. Models show the wedge front
backing up as a warm front as the wedge erodes... and this... along
with the upper ridge weakening... should support scattered afternoon
convection... with the greater chances generally over the western
and southern portions of the forecast area from late Sunday
afternoon through Sunday evening. This convection will diminish by
midnight... but will hold onto a slight chance Sunday night. Lows
tonight and Sunday night will hold generally in the 70s... except
for some 60s in the mountains.

39

&&

.LONG TERM /Monday through Saturday/...
Primary concern in the long term period is chance for diurnal
convection. Pattern dominated by long wave troughing over the
eastern CONUS which is progged to setup Tuesday and persist
through Saturday with good consensus from medium range models.
Weak font appears also likely to meander or remain stationary
over the state, especially central/southern portions. Temps should
be near normal or slightly below normal, especially min temps if
front can push further south. Unfortunately, personal experience
is that fronts dont push as far south as forecast by med range
models often indicate.

Similarly, not confident on magnitude and location of where CAPE
sets up in the afternoon and evening through the period. Most days
should see scattered coverage of strong convection and one or two
could be severe on any given day with better chances in middle
Georgia. A touch more vertical wind shear in this pattern than
what we typically see in late June so could add a little oomph to
the storms. Will have to watch this.

SNELSON

PREV LONG TERM DISCUSSION... /Issued 133 AM EDT SAT JUN 25 2016/

No real substantive changes to the extended forecast trends with
this cycle. Weak upper-level ridging holds over the region
through the weekend...but as we get into the beginning of the
long term forecast period at the start of the work-week that
pattern is already transitioning into a northwest flow
pattern...and eventually evolves into broad upper troughing
across the eastern U.S. by the end of the week. As is typical for
the season...best short wave energy remains well north of the
state but weaker upper forcing and the presence of a persistent
surface trough/front across the forecast area should keep at
least scattered...diurnally favored... convection in the forecast
through the period. Instability is not expected to be extreme...and
shear is limited as well...limiting the potential for severe
weather. However...with the potential for strong thermodynamic
influences each day with surface heating...a few strong to severe
thunderstorms cannot be ruled out...especially if any weak or
moderate short wave interaction coincides with maximum daily
heating.

20

&&

.AVIATION...
18Z Update...
Expecting best convective chances this afternoon to be mainly
focused south of the Atlanta taf sites... and down around CSG and
MCN. VFR cigs and vis will prevail through most of the taf period...
except between 10z-16z Sun when mvfr cigs are expected to spread
down from the east as winds veer from NW to east late tonight. The
mvfr cigs sct by 16z Sun then a frontal boundary lifts back into the
Atlanta area by mid-late Sun afternoon. This will warrant a prob30
tsra for ATL from 22-24z Sun. Current NW winds around 8-10kts will
veer around to the east side by 04-06z Sun and remain easterly on
Sun with speeds around 10-12kts.

//ATL Confidence...18Z Update...
Medium on mvfr cigs tonight. High confidence on all other elements.

39

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          73  91  72  92 /  20  30  30  40
Atlanta         75  92  74  91 /  20  40  30  40
Blairsville     67  87  67  85 /  20  40  30  60
Cartersville    72  93  72  91 /  20  40  30  50
Columbus        76  96  74  94 /  40  50  30  40
Gainesville     73  90  73  89 /  20  40  30  50
Macon           75  95  73  94 /  40  40  30  30
Rome            72  94  72  91 /  20  40  30  50
Peachtree City  71  93  71  91 /  30  40  30  40
Vidalia         75  94  74  92 /  40  50  30  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 10 PM EDT this evening FOR THE FOLLOWING
ZONES: Baldwin...Bibb...Bleckley...Butts...Crawford...Crisp...
Dodge...Dooly...Emanuel...Glascock...Hancock...Houston...
Jasper...Jefferson...Johnson...Jones...Laurens...Macon...
Monroe...Montgomery...Peach...Pulaski...Putnam...Schley...
Sumter...Taylor...Telfair...Toombs...Treutlen...Twiggs...
Warren...Washington...Wheeler...Wilcox...Wilkinson.

&&

SHORT TERM...39
LONG TERM....SNELSON
AVIATION...39
Hazardous weather outlook, Jun 25, 11:45 AM EDT, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1145 AM EDT SAT JUN 25 2016

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-261000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1145 AM EDT SAT JUN 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

DANGEROUS HEAT INDEX VALUES EXPECTED ACROSS PORTIONS OF CENTRAL
GEORGIA THIS AFTERNOON AND EARLY EVENING.

ISOLATED THUNDERSTORMS ARE EXPECTED MAINLY SOUTH OF A NEWNAN TO
EATONTON TO AUGUSTA LINE BETWEEN 2 PM AND 10 PM. SOME OF THE STORMS
COULD BECOME STRONG AND ONE OR TWO COULD BECOME SEVERE WITH DAMAGING
WINDS TO 60 MPH AND FREQUENT LIGHTNING.

WEATHER HAZARDS EXPECTED...

DANGEROUS HEAT INDEX VALUES WILL MEAN THAT HEAT EXHAUSTION OR HEAT
STROKE CAN QUICKLY OCCUR TO ANYONE WORKING OUTSIDE OR PARTICIPATING
IN OUTDOOR ACTIVITIES.

LOCALLY DAMAGING WINDS AND FREQUENT LIGHTNING WILL BE THE MOST
LIKELY HAZARDS WITH ANY STRONG TO SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED THUNDERSTORMS ARE POSSIBLE AREA WIDE SUNDAY THROUGH
FRIDAY. A FEW STRONG STORMS ARE POSSIBLE AND ISOLATED SEVERE STORMS
CANNOT BE RULED OUT DUE TO THE MODERATELY UNSTABLE ENVIRONMENT EACH
DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 25, 3:13 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
313 PM EDT SAT JUN 25 2016

GAZ104-251945-
SUMTER GA-
313 PM EDT SAT JUN 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR SUMTER COUNTY UNTIL 345 PM EDT...

AT 313 PM EDT...A STRONG THUNDERSTORM WAS NEAR ANDERSONVILLE...OR 8
MILES NORTHEAST OF AMERICUS...MOVING SOUTHEAST AT 5 MPH.

  HAZARD...UP TO 40 MPH WIND...PEA SIZED HAIL AND FREQUENT CLOUD TO
           GROUND LIGHTNING.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
           NOT BE USED UNLESS IN AN EMERGENCY.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
AMERICUS...LESLIE...LAMAR...NEW ERA...METHVINS...HUNTINGTON AND
PENNINGTON.

LAT...LON 3199 8424 3214 8423 3219 8410 3218 8405
      3217 8403 3215 8403 3213 8401 3212 8401
      3209 8398 3207 8399 3206 8398 3205 8398
      3205 8397 3202 8395 3194 8414
TIME...MOT...LOC 1913Z 332DEG 6KT 3212 8410

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 3:34 AM EDTHeat AdvisoryFFCBaldwin, Bibb, Bleckley, Butts, Crawford, Crisp and 29 more18 hr
Jun 25, 3:13 PM EDTSpecial Weather StatementFFCSumter32 min
Jun 25, 3:39 PM EDTSevere Thunderstorm WarningFFCSumter51 min
Jun 25, 3:49 PM EDTSpecial Weather StatementFFCSchley26 min
Jun 25, 4:11 PM EDTSpecial Weather StatementFFCMarion, Schley49 min
Jun 25, 4:15 PM EDTSevere Thunderstorm WarningFFCSumter, Webster15 min
Jun 25, 4:27 PM EDTSevere Thunderstorm WarningFFCSumter, Webster21 min
Jun 25, 4:32 PM EDTSpecial Weather StatementFFCWebster28 min
Jun 25, 4:39 PM EDTSevere Thunderstorm WarningFFCMarion, Stewart, Webster51 min
Jun 25, 4:56 PM EDTSevere Thunderstorm WarningFFCChattahoochee, Marion, Stewart34 min
Jun 25, 5:30 PM EDTSpecial Weather StatementFFCWebster30 min
Jun 25, 5:51 PM EDTSpecial Weather StatementFFCTalbot24 min
Jun 25, 6:03 PM EDTSpecial Weather StatementFFCWilcox27 min
Jun 25, 6:08 PM EDTSevere Thunderstorm WarningFFCCrisp, Wilcox23 min
Jun 25, 6:12 PM EDTSpecial Weather StatementFFCMarion33 min
Jun 25, 6:28 PM EDTSevere Thunderstorm WarningFFCChattahoochee, Marion, Muscogee, Talbot47 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.